Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Overactive thyroid, heat intolerance, diarrhea, high pulse, heart palpitations, on proporonal, loratadine, carbimazole. Recovery possible?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
We need a second opinion...

My sister has been diagnosed with overactive thyroid, heat intolerance, diarrhea, high pulse and heart palpitations.

The doctor has subscribed proporonal up to 3-4 times a day for her heart (10mg), Loratadine (10mg) and carbimazole (20mg).

Could you tell us, do these medicines need to be taken for a life time, what are the implications of doing so, are there any chances of recovery? Other information which may be helpful to us.

She has been referred to a consultant, xray for the neck (thryoid gland) is next week.

Thank you.
Posted Mon, 7 May 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 7 hours later
Hello XXXXXXX

Thanks for posting your query.

I hope either Technetium scan of thyroid or Radio iodine uptake was done before starting the medicines.

If the diagnosis is hyperthyroidism (Graves' disease -specifically) then the treatment with Carbimazole for 12 - 18 months will cause remission in 40 - 50 % of all the patients treated.

If the patient has not entered remission even after 12 -18 months of treatment then there could be 3 options:

1. To give radio iodine therapy - called as Radio iodine ablation.

2. To continue these medicines indefinitely.

3. Surgery.

So you dont really have to take these medications lifelong.

Propranolol and Loratidine can even be stopped as early as 6 months depending on the response.

Response varies from patient to patient and some of the factors associated with increased chances of remission/ recovery are - small goitre, slightly elevated levels of T3 and T4, and low dose of medicines(Carbimazole ~5 mg/d) at the end of therapy.

Hope I have answered your query.

I will be available for your follow up queries if any.

Wishing you good health.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor